An elderly male was brought to the hospital with a reduced conscious level and evidence of respiratory distress.
No history was obtained from the patient, but there was the possibility that the patient had developed aspiration from poor swallowing.
The patient had known dementia and had previously undergone a thyroidectomy some years before.
Drug history was unknown as was the family history.
The patient apparently lived alone prior to admission to the hospital.
Physical examination on admission confirmed a right basal pneumonia and the patient underwent intubation, ventilation and antibiotic therapy was initiated.
The laboratory data revealed a low K of 2.7 and a low Ca of 4.7 in addition to evidence of infection with raised white cells and inflammatory markers.
A senior doctor suggested that the patient might have tetany to account for the breathing difficulty, and also for a potential swallowing disturbance. Moreover, the tentany may have resulted from the thyroidectomy in the past and hence, the patient probably had hypoparathyroidism and hypothyroidism.
On examining the patient, there was a loss of the outer 1/3 of the eye brows and a swollen face with pale skin consistent with hypothyroidism. There was a necklace scar confirming a thyroidectomy had occurred in the past. The reflexes were generally absent.
Applying a blood pressure cuff to the left arm provoked CarpoPedal Spasm (Trousseau's Sign) and Chvosteck's Sign was negative.
These physical features indeed suggested tetany and hypothyroidism.
ECG revealed atrial fibrillation and T wave inversion in the lateral leads.
It was suggested that a magnesium levelshould also be obtained in addition to thyroid hormone tests and a troponin T level.
The resident gave intravenous calcium gluconate and started K replacement whilst awaiting the results of the other tests.
However, the K level dropped further despite replacement. This was because the Mg proved to be half the normal level. The K cannot be corrected if the Mg level is Low.
Hence, the resident then gave an infusion of magnesium and within a few days, the K level had normalised and the Ca level was also increasing towards normal.
The ECG improved with normalisation of the T wave to the upright position and the patient was in sinus rhythm.
The thryoid tests came back with a TSH of 14 and low T3 and T4 confirming hypothyroidism. The Troponin T test was negative.
Thyroid hormone was commenced at low dose of 25 micrograms/day in view that the patient was elderly and might have underlying ischaemic heart disease.
Diagnosis in this case include:
- Tetany due to combined Hypocalcaemia dn Hypomagnesaemia
- Hypokalaemia due to Hypomagnesaemia
- Iatrogenic Hypothyroidism
- Iatrogenic Hypoparathyroidism
- Aspiration pneumonia
Moreover, this was a great example of how tetany can present. Tetany can be due to low Calcium or Magnesium, and in this patient, both were present.
The low Magnesium would have precipitated low potassium and the combined electrolyte and thyroid hormone dysequlibrium would have caused muscle weakness which could have lead to problems with swallowing and hence, aspiration pneumonia.
The lessons to be learnt hear are:
- Always go back to the patient to test a hypothesis. In this case, the low calcium prompted the search for physical signs of Tetany. The positive physical sign and low K, lead to the thought of low magnesium that might otherwise have been missed.
- If the patient has dangerously low electrolytes, they must be corrected on an urgent basis
- Thyroid hormone replacement should be started at low dose in the elderly and gradually titrated up until the TSH and T4/T3 are normalised.
- Electrolyte disturbance can cause ECG abnormalities that can resemble an ischaemic ECG. Moreover, low Ca and K can each precipitate a Long QT syndrome and hence, such patients are at risk of Torsade de Pointes. Thus, reversing such electrolyte abnormalities is required urgently.
- Thyroid deficiency can cause reduced conscious level and even a dementia type picture. When starting replacement, always start at low dose in the elderly.